Colorado, 2017

Winter Storm and Winter Weather in Colorado, January 6 to 10, 2017

January 6 to 10, 2017 · NWS GJT · 11 events in 11 counties and zones

A persistent and moist southwest flow brought significant to heavy snowfall to the mountains and some higher elevation valleys in western Colorado.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent and moist southwest flow brought significant to heavy snowfall to the mountains and some higher elevation valleys in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 4:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 6, 4:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Fri Jan 6 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 220 PM MST Fri Jan 6 2017

After the last few days, the short term period remains calm and
tranquil as ridging builds into the area. The biggest concern
through the next few days will be daytime highs and overnight
lows. The models always have a hard time picking up on inversions
and tend to keep temperatures too warm or too cold when this
occurs. After all the snowfall yesterday, inversions have set up
over the central and northern valleys. The clear skies tonight
will aid radiational cooling allowing for another very cold start
to Saturday morning. The models went too warm so did drop lows
several degrees and on the order of 10 to 20 degrees for the Craig
and Gunnison areas. The models also wanted to bring high
temperatures up very quickly by tomorrow so also dropped them
several degrees. Now, there will be some upper level warm air
advection occurring through the period but there isn't any
'kicker' or strong mixing that will break the inversions. The gist
of it is this: A cold night, cooler than normal Saturday with
plenty of sunshine, increasing clouds late Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 220 PM MST Fri Jan 6 2017

Expect another active week as the 'pineapple express' or an
atmospheric river sets up and brings plenty of moisture to our
area. This will occur thanks to a deep low over the Gulf of Alaska
and the location of the jet stream which will keep pumping
moisture into the intermountain west. How much? Models are
indicating 2 to 3 standard deviations above normal for this time
of year. Unlike the last storm where most snowfall was falling due
to the cold front, the next week will see impulses of energy
moving across Utah and Colorado increasing precipitation and then
decreasing once each impulse passes. The mountains will do very
well next week with snowfall amounts reaching several feet quite
easily. The valleys will be tricky. If the inversions remain in
place, the warm air will rise above the cold domes and bring some
snow to the valleys. If the inversions break, all bets are off as
a rain, rain/snow, or all snow is possible. Models indicating high
temps in the 40s for the central and southern valleys but again,
don't believe the models have a good handle on temperatures at
this time.

The first push of moisture looks to occur late Saturday night into
Sunday morning and will favor the Continental Divide before
shifting north of I-70 during the day Sunday. The ridge will still
be in place but waves will start to break it down. Precipitation
looks to really pick up on Monday for much of the CWA and continue
through Tuesday. During this timeframe, plenty of moisture will be
streaming into the area so some high snowfall amounts look
reasonable. Expect somewhat of a lull Tuesday before another shot
of energy moves through Wednesday into Thursday morning. Not much
of a break though as yet another wave moves through Thursday night
into Friday.

As you can see, a very active week is in store with some
significant impacts to travel possible, especially for the higher
mountain passes. A lot of moving parts also in play for next week
so expect some changes on timing, amounts, and intensity as we get
closer to the event.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 440 PM MST Fri Jan 6 2017

VFR conditions will prevail for the next 24 hours. Skies will
start off clear with exception of DRO and PSO where some low
stratus is still hanging around. Not anticipating widespread fog
but some patchy fog is possible overnight due to strong inversions
and cold temperatures. This is not expected to impact flight
terminals. Mid and high clouds increase from west to east on
Saturday afternoon into the evening ahead of the next weather
system.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...MDA
Hazardous weather outlook, Jan 6, 4:37 AM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 AM MST FRI JAN 6 2017

COZ001>014-017>023-UTZ022>025-027>029-071300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
437 AM MST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF MOIST PACIFIC STORMS WILL BE PASSING THROUGH THE AREA
BEGINNING SUNDAY AND CONTINUING THROUGH NEXT THURSDAY. EXPECT
PERIODS OF MOUNTAIN SNOW AND VALLEY RAIN AND SNOW SHOWERS EACH
DAY. HEAVY MOUNTAIN SNOWFALL IS POSSIBLE THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 6, 5:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
509 PM MST FRI JAN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             HERMOSA                 37.42N 107.86W
01/06/2017  M0.5 INCH        LA PLATA           CO   LAW ENFORCEMENT

            STORM TOTAL SNOWFALL. RAIN CHANGED TO SNOW
            TOWARDS THE END OF THE PRECIPITATION EVENT.

&&

JRP
Local storm report, Jan 6, 5:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MST FRI JAN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             3 WSW MONTROSE          38.46N 107.91W
01/06/2017  M8.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

JRP
Local storm report, Jan 6, 6:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MST FRI JAN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       7 W CRESTED BUTTE       38.89N 107.11W
01/06/2017  M57.0 INCH       GUNNISON           CO   PUBLIC

            STORM TOTAL SNOWFALL AT IRWIN SKI LODGE.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 6, 6:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
627 PM MST FRI JAN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             10 N MEXICAN HAT        37.27N 109.92W
01/06/2017  M3.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            STORM TOTAL SNOWFALL AT VALLEY OF THE GODS.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 6, 6:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
636 PM MST FRI JAN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       4 NNW LAZEAR            38.84N 107.80W
01/06/2017  M12.0 INCH       DELTA              CO   PUBLIC

            STORM TOTAL SNOWFALL AT HOTCHKISS 4NW.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 6, 6:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
657 PM MST FRI JAN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       4 NW COLONA             38.32N 107.80W
01/06/2017  M12.0 INCH       OURAY              CO   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Upper Gunnison River Valley

When
January 6, 7:00 PM MST to January 9, 10:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 7, 10:00 AM MST to January 10, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area. Locally higher amounts included 25 inches at the Ivanhoe SNOTEL site. Interstate 70 was closed early in the event between Vail and Vail Pass due to the adverse weather conditions and vehicle accidents.

Winter Storm, Elkhead and Park Mountains

When
January 7, 7:00 PM MST to January 10, 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 30 inches were measured across the area. Locally higher amounts included 43 inches at the Tower SNOTEL site.

Winter Weather, Roan and Tavaputs Plateaus

When
January 7, 7:00 PM MST to January 10, 5:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of around 10 inches were measured.

Winter Storm, Flattop Mountains

When
January 7, 7:00 PM MST to January 10, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 15 to 30 inches were measured across the area.

Winter Storm, West Elk and Sawatch Mountains

When
January 7, 9:00 PM MST to January 10, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 20 to 30 inches of snow fell across the region. Locally higher amounts included 58 inches at Schofield Pass.

Winter Storm, Grand and Battlement Mesas

When
January 8, 2:00 AM MST to January 10, 12:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 30 inches were measured across the area.

Winter Storm, Southwestern San Juan Mountains

When
January 8, 6:00 AM MST to January 10, 3:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 30 inches were measured across the area. Locally higher amounts included 33 inches over Weminuche Pass.

Winter Storm, Northwestern San Juan Mountains

When
January 8, 7:00 AM MST to January 10, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 18 inches were measured across the area. Highway 550 over Red Mountain Pass was closed midday on January 9th due to adverse conditions.

Winter Weather, Upper Yampa River Basin

When
January 8, 7:00 AM MST to 10:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were measured mostly from the Steamboat Springs area to Clark.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 8, 1:00 PM MST to January 10, 6:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Up to 23 inches of snow was measured at the Columbine Pass SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680518, 680507, 680501, 680506, 680509, 680520, 680503, 680515, 680505, 680517, 680491.